Subject: Levaquin reactions
I just found this group and I can't believe there are so many people with the same symptoms I have after taking Levaquin.
Last November, I developed a severe fever and fatigue. No other symptoms. There were night sweats that would drench my clothes and hair so badly that I looked as if I just stepped out of the shower. After 3 nights of this not going away, I went to my regular doctor. He suspected a UTI because there were no other symptoms to go on and ordered a UA and prescribed Levaquin. He said start the meds and when we get the lab results we will let you know for sure.
I filled the script and took the first 500mg dose about 2 pm that day. That night I got up because of one of the night sweats and noticed a slight rash on the inside of my thighs but thought it was a heat rash due to the fever. The next day I took my second dose at 2 pm. By 3 pm I had a rash all over my body. It was under the skin and looked like measles instead of a raised rash. I called the doctor's office and spoke to the nurse. She said to stop the levaquin and take benedryl and she would call me back after she talked to the doctor. When she called back, she said he agreed with what she said. The night sweats continued for 2 weeks.
Over the next few weeks, my symptoms worsened. The rash got worse. All my joints hurt to the point I could hardly walk or pick up anything. I gained 12 pounds in 2 days due to swelling. My skin felt burned and bruised at the same time. I couldn't stand much more than my clothes to touch me. I had trouble swallowing. For about 2 weeks, I had almost no saliva. My eyes got worse and I had to go from reading glasses to bifocals. A yeast infection developed under one breast and my left armpit and my groin area. I was having very bad leg cramps at night and was taking quinine sulfate twice a day but that only slowed them some. By December, some of those symptoms had gotten better, but I started having pain in my hands and arms at night. My fingers went completely numb in both hands except for the little finger (the nerve that is affected by carpal tunnel does not go to the little finger).
I went back to the doctor the first week in January. My leg cramps were coming more often so he prescribed Klonapin .5mg at night. It helps some if I take it and the quinine sulfate. I had a really bad sore throat and the numbness and pain in my hands. It was so bad I couldn't sleep at night. He ordered nerve mapping and an MRI. Both tests showed cervical spondylitis at the level they usually see in an 80 year old. I am 48. The tests also showed carpal tunnel syndrome with damage to the nerve that if I didn't get surgery soon, it could be permanently damaged. I have since had surgery on both hands. The numbness is better. Everything else is getting worse.
My joints all hurt from my shoulders to my toes. My achilles tendons seem to lock at times. I am so stiff that it is very difficult to get out of bed in the mornings. My knees have gotten really bad the last 2 weeks. The large muscles of my legs are very weak and burn and shake with fatigue after about a 2 minute walk from the parking lot to my office. Today I started having nerve crawling feelings in my hair.
I have been back to the original Levaquin prescribing doctor a couple of times and he dismisses my symptoms as normal arthritis pains and said the November episode couldn't have anything to do with what is happening now. He prescribed Vioxx. I took it for 2 months and it didn't do a thing to help. He also couldn't confirm that I actually had a UTI in November. He and I have had a few unpleasant discussions and I decided to go to a joint specialist. I have an appt. next Wednesday.
Now what really upsets me is all this may have been caused from taking a medicine than I probably didn't need anyway. Is there hope that this will get better in time or does this crap cause permanent damage? I don't like being OLD at only 48!!!!
Last Updated 7/16/04